Kansas, 2016

Flash Flood and Hail in Kansas, May 23 to 24, 2016

May 23 to 24, 2016 · NWS GID · 5 events in 3 counties and zones

A couple storms produced hail as large as golf balls, and flash flooding also occurred on this Monday. During the late afternoon and evening hours, a couple small, isolated thunderstorms developed over northern Phillips and Smith Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$425,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple storms produced hail as large as golf balls, and flash flooding also occurred on this Monday. During the late afternoon and evening hours, a couple small, isolated thunderstorms developed over northern Phillips and Smith Counties. They quickly crossed the state line into Nebraska, where thunderstorms were more widespread. One such storm formed over northeastern Phillips County around 6 p.m. CST. This storm moved east-northeast into Nebraska by 7 p.m., but then turned east along the state line and expanded slightly back into northern Kansas, tracking across extreme northern Jewell County. Hail as large as golf balls occurred just after 9 p.m. CST. Around 9:30 p.m. CST, a new storm formed over western Phillips County. This storm intensified and produced quarter size hail a little after 10 p.m. CST. Other storms also developed between these two dominant cells. In addition, numerous other storms formed in an east-west orientation across Rooks, Osborne, and Mitchell Counties. Cells propagated eastward as additional storms formed in their wake. Cell training occurred between 11 p.m. and 4 a.m. and resulted in flash flooding in parts of Rooks County. Widespread rainfall in excess of 2 inches occurred over the county, with 4.28 inches the highest measured amount near Plainville.

A north-northeast to south-southwest oriented quasi-stationary front extended from the eastern Dakota's through western Kansas into New Mexico. A lee-side low was near Colorado Springs. In the upper levels broad southwest flow was over much of the United States, with a ridge over the Great Lakes, and an elongated trough from Hudson Bay to central California. A weak shortwave trough was passing over the Central Plains. When the first storms initiated, late in the afternoon, temperatures were in the middle to upper 70s, with dewpoints in the lower 60s. MLCAPE was between 1500 and 2000 J/kg. Effective deep layer shear was around 45 knots. This environment was more than supportive of organized, persistent storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 4:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 23, 4:57 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
557 AM CDT MON MAY 23 2016

.SHORT TERM...(Today and tonight)
Issued at 442 AM CDT Mon May 23 2016

Upper level flow remains southwest with a trough in the western
United states lobbing pieces of energy into the Plains. At the
surface, a cold front marches east across the CWA with thunderstorm
outflow helping to propagate the front east. Most numerical models
place the front just east of the tri-cities by afternoon. I expect
the current thunderstorms to pass east and eventually wane, but
refire along the stalling front and leftover outflow boundaries this
afternoon as instability increases. This should mainly be east of
the tri-cities in our eastern/southeastern CWA as another
perturbation makes its way into the western High Plains. These
thunderstorms will be largely diurnally driven with potentially
2000+ J/kg CAPE. Forcing is a little dicey. However, I included most
of the CWA with at least slight POPs to account for the potential of
the front and outflow boundaries being perhaps farther west, and
also the potential for some elevated storms toward evening. This
instability would be enough for potentially large hail and damaging
wind along the stalled boundary. This will be more likely to occur
in our east/southeastern CWA.

Went primarily with the previous forecast with minor tweaks to
temperature, dewpoints, and wind.

.LONG TERM...(Tuesday through Sunday)
Issued at 429 AM CDT Mon May 23 2016

The long term continues to indicate an active pattern with chances
for thunderstorms everyday. Currently, the potential for severe
weather exist for several days this week. However, there is still
some uncertainty due to the fact these events could ultimately
change certain mesoscale features which will in turn result in a
constantly evolving process this week. It will be best to
consistently monitor the forecast daily for changes that will be
inevitable.

Troughing will be noted over the western CONUS through the beginning
of the long term, and southwesterly flow aloft will be noted over
the forecast area during which several low-amplitude shortwaves will
eject out over the Central Plains. The pattern will change Friday as
the trough moves over the Central Plains.

Tuesday: A surface low will be noted over western parts of the
central plains, and the track will really help determine our severe
potential. Nevertheless, a boundary will be draped over the
forecast area Tuesday, and ample CAPE will be in place around 4000
to 5000 J/kg as dewpoints reach the mid to upper 60s. The overall
shear will be strong, and the environment will be conducive to
support supercells. Confidence is high for the chance of large hail
(2+ inches in diameter). There is also a chance for tornadoes to
develop as well. These will primarily be the main threats but one
cannot rule out damaging winds later as these storms progress. There
is still some uncertainty in the placement of the front and the
surface low. Nevertheless, I still think the environment will be
favorable for severe weather across the forecast area beginning
Tuesday afternoon, especially near and long the boundary which
should be draped across the forecast area Tuesday afternoon.

Wednesday and Thursday: Both of these days have the potential for
severe weather across the forecast area. Again, ample CAPE will be
in place both days. The overall environmental shear is stronger
Thursday, but both days could potentially support supercells.

Thunderstorms are possible later in the week as well. Confidence for
severe potential dwindles beyond Thursday. Temperatures will be
above normal throughout he long term.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday morning)
Issued at 552 AM CDT Mon May 23 2016

Ceilings continue to be low confidence. Models have not handled
ceilings well for days. Most thunderstorms will fire east of the
terminals along a stalling front/outflow boundaries this
afternoon, but there is still an outside chance of a stray
thunderstorms, especially at KGRI. Wind direction this morning is
also low confidence as wind direction may be temporarily from the
north due to the recent passage of the outflow, may become
variable or south as the front/outflow boundary stalls.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Guerrero
AVIATION...Heinlein
Hazardous weather outlook, May 23, 4:27 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
527 AM CDT MON MAY 23 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
527 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY
SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS NEBRASKA TO
PHILLIPSBURG KANSAS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE
STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND
DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED
TORNADOES.

THERE ARE CHANCES FOR THUNDERSTORMS EVERYDAY BEYOND TUESDAY.
HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL
POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME.
ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME
AREAS...FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN/GUERRERO

In the hours before

Special weather statement, May 23, 1:28 AM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
228 AM CDT MON MAY 23 2016

NEZ072-230815-
GOSPER NE-
228 AM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSPER COUNTY UNTIL 315
AM CDT...

AT 228 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ELWOOD...OR 21 MILES SOUTHWEST OF LEXINGTON...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELWOOD...SMITHFIELD AND JOHNSON LAKE.

LAT...LON 4044 9999 4044 9998 4063 9998 4070 9992
      4070 9971 4069 9965 4060 9964 4039 9990
TIME...MOT...LOC 0728Z 216DEG 20KT 4051 9994

HEINLEIN
Special weather statement, May 23, 1:41 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
241 AM CDT MON MAY 23 2016

NEZ072-073-082-083-230830-
GOSPER NE-PHELPS NE-FURNAS NE-HARLAN NE-
241 AM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER...PHELPS...
NORTHEASTERN FURNAS AND NORTHWESTERN HARLAN COUNTIES UNTIL 330 AM
CDT...

AT 241 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF SMITHFIELD TO NEAR EDISON.
MOVEMENT WAS NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLDREGE...OXFORD...BERTRAND...BEAVER CITY...LOOMIS...EDISON AND ATLANTA.

LAT...LON 4048 9983 4068 9957 4068 9944 4066 9938
      4067 9934 4067 9931 4038 9932 4012 9984
TIME...MOT...LOC 0741Z 229DEG 25KT 4046 9977 4024 9977

HEINLEIN

The radar

The Grand Island radar (KUEX), 143 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Rooks

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Rooks County, 4 mi WNW of Plainville
Reported by
COOP Observer
Coordinates
39.252, -99.369

A 24-hour rainfall total of 4.28 inches was reported.

Hail, Jewell

When
May 23, 9:10 PM CST
Where
Jewell County, 6.99 mi N of Burr Oak
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$175,000
Reported by
Public
Coordinates
39.970, -98.280

Hail, Phillips

When
May 23, 10:15 PM CST
Where
Phillips County, 5 mi W of Phillipsburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.750, -99.414

Hail, Rooks

When
May 24, 12:14 AM CST
Where
Rooks County, 4 mi WNW of Plainville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.252, -99.369

Flash Flood, Rooks

When
May 24, 3:00 AM CST to 4:30 AM CST
Where
Rooks County, 2.24 mi NNW of Palco to 5.26 mi SE of Webster
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
39.281, -99.583

Heavy rainfall of 3 to 6 inches resulted in flash flooding of county roads. The cooperative observer 4 miles west-northwest of Plainville reported a rainfall total of 4.28 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627424, 627421, 627422, 627423, 631892.